Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Jackson, KY

April 10, 2001Johnson County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 10, 2001, 4:31 PM EDT for Johnson County, Magoffin County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 4:31 PM EDT (20:31 UTC)
Expired
Apr 10, 2001, 5:15 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KY, Magoffin County, KY

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:50 PM EDTHail 1Salyersville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 102032
SVRJKL
KYC115-153-102115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY
  MAGOFFIN COUNTY

* UNTIL 515 PM EDT

* AT 431 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  ORIENT...OR ABOUT 9 MILES SOUTHEAST OF WEST LIBERTY...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LACEY AT 435 PM EDT.
  OVER FLATGAP AT 455 PM EDT.
  OVER CHANDLERVILLE AT 500 PM EDT.
  
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR KENTUCKY.

LAT...LON 3800 8294 3791 8294 3786 8301 3787 8312
          3777 8327 3767 8324 3758 8300 3753 8300
          3749 8293 3753 8289 3778 8296 3780 8299
          3783 8297 3789 8266

SCHAUBT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:25 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 1:25 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT TUE APR 10 2001

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS OUR NRN CWFA BASICALLY
NORTH OF THE MOUNTAIN PARKWAY. THE PAST BATCH OF STORMS HAS
STABILIZED THE LOWER ATMOSPHERE TO THE SOUTH OF THIS LINE AND THE
CHANCE FOR SEVERE WEATHER HAS DIMINISHED. IN FACT THE CHANCES OF
TSRA HAS DIMINISHED AND WILL REDUCE POPS FOR THIS AREA. REST OF FCST
LOOKS ON TRACK AND WILL NOT CHANGE.

.JKL...SEVERE THUNDERSTORM WATCH FOR NORTHERN KENTUCKY UNTIL 1 AM.

DUSTY

In the hours before

Special weather statement, Apr 10, 1:57 PM EDT, 2 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT TUE APR 10 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FOR ALL OF EASTERN KENTUCKY. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR A LARGE PORTION OF KENTUCKY TO COVER THE POTENTIAL FOR
SEVERE WEATHER.

A NEARLY STATIONARY FRONT NORTH OF THE OHIO RIVER WILL SAG SOUTH
LATE THIS AFTERNOON AND EVENING. THIS IN COMBINATION WITH UNSTABLE
AIR...SUFFICIENT LOW LEVEL MOISTURE...AND WAVES OF ENERGY RIDING
ALONG THE FRONT WILL INCREASE THE CHANCE FOR THUNDERSTORMS THIS
AFTERNOON AND EVENING.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE
LATEST WEATHER INFORMATION.

SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:13 PM EDTSevere Thunderstorm WarningJKLBath, Fleming47 min
Apr 10, 3:44 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Wolfe46 min
Apr 10, 3:58 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan47 min
Apr 10, 4:59 PM EDTSevere Thunderstorm WarningJKLMartin46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.